Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What Is Viracept Actually Doing To My Insides?
Jan 11, 2000

Dr. Pavia-Thanks so much for answering my question a couple of weeks ago regarding how may Immodium it is safe to take in a single day. I do have one more important question that has been troubling me however. When I take Viracept (I also take Combivir), my viral load is kept in check (undetectable) but I have almost pure water diarrhea coming out unless I am extremely careful about taking a bunch of Immodium regularly throughout the day WITHOUT fail EVERY day. This is my question-What is this drug, Viracept, really doing to my insides which causes my body to have such extemely watery diarrhea. I really want to understand what the drug is REALLY doing to my intestines or whatever that would make my body have such exteme diarrheal symptoms. Please help me with this. I think it is important to really know what effect this drug has on my body in this regard. Thanks in advance! - KAL

Response from Dr. Pavia

Dear KAL,

Why a drug causes diarrhea, especially viracept is a great question, but in the case of viracept we don't have a clear idea. It may imitate one of the hormone like substances in the gut which controls motility, it may stimulate one of the receptors that tells your gut to move, but as far as I know,Agouron has not been able to find out yet. They continue to look into it.

There is no evidence that I know of that the gut changes, that there is any inflamation or permanent change. Most folks with Viracept diarrhea get better within days if not hours of stopping.

So, it seems to be safe in the long run (if not very pleasant), but watch out for weight loss, which might indicate malabsorption. You may wish to talk to your doctor about a trial of oat bran tablets or calcium tablets to decrease the need for immodium. Good luck

ATP



Previous
Surgery Of anal Warts & Skin tags
Next
My Answer to Crixivan Skin/Eye Problems

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement